Skip to Main Content

++

Case History

++

Image not available. A 54-year-old woman with metastatic breast cancer receiving capecitabine chemotherapy calls the Acute Oncology Admissions Unit, complaining of a worsening 'rash' affecting her hands and feet. She describes cracks in her skin which appear infected, and she cannot walk because of pain.

What is hand-foot syndrome and how is it described?

How is hand-foot syndrome managed?

What are the other common cutaneous side effects of chemotherapy?

++

Background

++

What is hand-foot syndrome and how is it described?

++

Image not available. The patient had noticed the skin changes eight days after starting her second cycle of capecitabine, and had experienced some minor changes at the end of her first cycle, but did not mention it to her oncologist. The most likely cause for the rash in this case is hand-foot syndrome (HFS). Hand-foot syndrome is one of the more common skin reactions to chemotherapy and is known by several other names: acral erythema, toxic erythema of the palms and soles, and palmar, plantar erythrodysesthesia. It is most commonly seen as a complication of capecitabine and fluorouracil, although pegylated liposomal doxorubicin, cisplatin, docetaxel, paclitaxel, methotrexate, sunitinib, sorafenib and several other drugs have also been implicated.1,2 Although the mechanism is not fully understood, studies have shown increased Ki-67 enzyme activity in the palms compared with the skin of the back, indicating increased basal cell proliferation in this area. Additionally, expression of the activating enzyme thymidine phosphorylase is significantly elevated in the skin of the palms of the hands compared to the back, suggesting potential explanations for the origin of capecitabine-related HFS.

++

The clinical picture is of a progressive symmetrical erythema that is most pronounced overlying the fat pads of the distal phalanges, and often preceded by an initial complaint of tingling in the palms and soles. The erythema may spread, then blister and desquamate. The skin may crack, particularly in the natural anatomical creases or the heels, and infection may be introduced. Pain in the affected areas is common and may lead to functional disturbance.

++

Inability to perform activities of daily living (ADLs) as a result of pain is one of the factors in the Common Terminology Criteria for Adverse Events (CTCAE) grading criteria used to describe HFS (Table 21.1).3

++
Table Graphic Jump Location
Table 21.1NCI Common Terminology Criteria for Adverse Events (CTCAE) grading scale for hand-foot syndrome.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.